advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Birmingham, England, the United Kingdom:

My 12 year old son has had diabetes type 1 diabetes since he was six and has never had anything like stable sugar levels. His sugars are often erratic and high or low. He is on synthetic human insulin. He also has coeliac disease. He is on a pre-mixed insulin which was 41 units in the morning and 26 units in the evening until the recent crisis.

Apart from this, he is very bright and is in one of the top schools in the country; however, unstable sugars are making this tough on him both socially and educationally. Recently, life seems to have become worse. He often wakes up with high sugars (between 10 and 20 mmol/L [180 and 360mg/dl] or occasionally higher. About twice a month, he wakes up with ketones, and is missing a lot of school. Usually, we are advised to give him short-term insulin to get rid of ketones. He also has a lot of hypos -- one every day or so.

Last week he had convulsions at 5:00 am, and we rushed him to hospital where his sugar. as he came round, was 2.9 mmol/L [52 mg/dl]. Since then, I have monitored his sugars at intervals over several nights. He is consistently low. They have allowed us gradually to lower his dose to 39 and 19 units respectively.

Here are my questions:

  1. Could the presence of ketones be from hypo rather than hyperglycaemia following the low? I gather that ketoacidosis is different from ketosis-lipolysis. Could you explain the difference to a layman? What are the time scales involved in producing ketones in high-sugar rebounds from hypos?
  2. Where can I find the most reliable view on the debate over the drawbacks of the use of synthetic human insulin?
  3. Is there any research at all comparing the measurement of insulin levels in the blood (or insulin and sugar levels) where animal and synthetic insulin is used?

Answer:

I hope it will help you to understand my reply to your specific questions if I tell you that my first reaction to your son's story was that he could be routinely getting significantly too much insulin. His daily total was 67U/day which for a conventionally sized 12 year old boy looks like a good deal more that the average of about 0.8U/Kg/day. Many years ago the phenomenon of widely fluctuating and alternating hyperglycemia and hypoglycemia on twice daily doses of regular/NPH mixtures that were too high was described. I think you should ask your son's diabetes care team about this possibility and whether an abrupt reduction of his insulin to a more conventional dose would at least be worth a trial. At the same time, you might ask about a more intensive insulin regimen, perhaps with three injections a day and using a variable dose of lispro immediately after a meal so as to match the dose to appetite and premeal blood sugar. Since your son is 12 and seems very intelligent, he might do extremely well on an insulin pump though starting such a regimen requires the help to begin with of an experienced group.

If your son is managing the gluten free diet I don't think the coeliac disease is affecting the problem, though I do think that the stress of a competitive school may be.

By now, you will have realised that I believe your son's problems may be linked to insulin overdose rather than to the use of semisynthetic insulins. Ketones are nearly always produced because insufficient glucose is entering the energy production cycle and fat stores have to be used instead. In insulin deficiency, the passage of glucose into the cell is restricted when there is not enough insulin and this is by far the most common reason for ketones in type 1A (autoimmune) diabetes.

In theory, hypoglycemia might also induce ketosis from carbohydrate deprivation as it does in ketotic hypoglycemia in infants, but in fact hypoglycemia is nearly always so short lived before counterregulatory hormones counteract it that this is not the case. Another factor to consider is that urine ketones may reflect serum values of several hours previously.

As to the literature on synthetic insulins, recent papers are sparse because the battle is really over; but you might like to search in PubMed, or, if you can access a medical library in OVID for the earlier years.

DOB

DTQ-20010527155226
Original posting 30 May 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.